Alert archive / New Mexico / Red Flag Warnings in 2017
Red Flag Warning 27, NWS Albuquerque, NM
NWS Albuquerque, NM issued this red flag warning at May 15, 2017, 2:32 PM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at May 16, 2017, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 2017, 2:32 PM MDT (20:32 UTC)
- In effect from
- May 16, 2017, 12:00 PM MDT
- Expired
- May 16, 2017, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Albuquerque, NM
Counties Harding County, NM, San Miguel County, NM, Union County, NM
The radar
The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 428 J/kg
- Mixed-layer CIN
- -347 J/kg
- Mixed-layer LCL
- 1717 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
966 WWUS85 KABQ 152032 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 232 PM MDT Mon May 15 2017 ...RED FLAG WARNING IN EFFECT THROUGH 9PM THIS EVENING FOR THE MIDDLE RIO GRANDE VALLEY...WEST CENTRAL HIGHLANDS AND THE SANDIA/MANZANO GALLINAS MOUNTAINS DUE TO VERY DRY...WINDY AND UNSTABLE CONDITIONS... ...RED FLAG WARNING IN EFFECT TUESDAY FROM NOON UNTIL 8 PM FOR THE NORTHEAST AND EAST CENTRAL PLAINS DUE TO VERY DRY...WINDY AND UNSTABLE CONDITIONS... .A potent upper level low pressure system, currently moving southeast across Southern California, will race toward New Mexico and move over the state late Tuesday. Ahead of this system today, strong winds and very dry air in the mid levels of the atmosphere will mix down to the the surface and create critical fire weather conditions across much of central and southern New Mexico. The focus for critical fire weather conditions with dry strong southwest winds will shift further south and east Tuesday and include portions of the eastern plains of New Mexico. NMZ104-108-161300- /O.UPG.KABQ.FW.A.0025.170516T1700Z-170517T0300Z/ /O.NEW.KABQ.FW.W.0027.170516T1800Z-170517T0200Z/ Northeast Plains-East Central Plains- 232 PM MDT Mon May 15 2017 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT TUESDAY... The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect from noon to 8 PM MDT Tuesday. The Fire Weather Watch is no longer in effect. * AREA AND TIMING...Northeast and East Central Plains late Tuesday morning through Tuesday evening. * 20 FOOT WINDS...Southwest 20 to 30 mph with occasional gusts to 40 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ NMZ106-107-109-160300- /O.CON.KABQ.FW.W.0026.000000T0000Z-170516T0300Z/ Middle Rio Grande Valley-Sandia...Manzano and Gallinas Mountains- West Central Highlands- 232 PM MDT Mon May 15 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * AREA AND TIMING...Middle Rio Grande Valley, Sandia/Manzano and Gallinas Mountains and the West Central Highlands. The southern half of these areas, where antecedent conditions are drier, will be especially vulnerable. Critical fire weather conditions will peak between 3 and 6 PM MDT today. * 20 FOOT WINDS...Southwest 20 to 25 mph with occasional gusts to 35 mph. * RELATIVE HUMIDITY...7 to 12 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$
4 follow-up statements
248 WWUS85 KABQ 160258 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 858 PM MDT Mon May 15 2017 ...RED FLAG WARNING IN EFFECT TUESDAY FROM NOON UNTIL 8 PM FOR THE NORTHEAST AND EAST CENTRAL PLAINS DUE TO VERY DRY...WINDY AND UNSTABLE CONDITIONS... .A potent upper level low pressure system, currently moving southeast across Southern California, will race toward New Mexico and move over the state late Tuesday. Ahead of this system today, strong winds and very dry air in the mid levels of the atmosphere will mix down to the the surface and create critical fire weather conditions across much of central and southern New Mexico. The focus for critical fire weather conditions with dry strong southwest winds will shift further south and east Tuesday and include portions of the eastern plains of New Mexico. NMZ106-107-109-160400- /O.EXP.KABQ.FW.W.0026.000000T0000Z-170516T0300Z/ Middle Rio Grande Valley-Sandia...Manzano and Gallinas Mountains- West Central Highlands- 858 PM MDT Mon May 15 2017 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING... Winds are gradually subsiding and relative humidities slowly rising. Warning conditions may continue for another hour or two but will not be widespread. $$ NMZ104-108-161300- /O.CON.KABQ.FW.W.0027.170516T1800Z-170517T0200Z/ Northeast Plains-East Central Plains- 858 PM MDT Mon May 15 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT TUESDAY... * AREA AND TIMING...Northeast and East Central Plains late Tuesday morning through Tuesday evening. * 20 FOOT WINDS...Southwest 20 to 30 mph with occasional gusts to 40 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$
726 WWUS85 KABQ 160919 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 319 AM MDT Tue May 16 2017 ...RED FLAG WARNING IN EFFECT FROM NOON UNTIL 8 PM MDT FOR THE NORTHEAST AND EAST CENTRAL PLAINS DUE TO VERY DRY...WINDY AND UNSTABLE CONDITIONS... .A potent upper level low pressure system, currently moving east into western Arizona, will race toward New Mexico and move over the state late today bringing strong winds and very dry air both ahead of and behind a Pacific cold front. The focus for critical fire weather conditions will shift further east today to include the Eastern Plains of New Mexico. NMZ104-108-162100- /O.CON.KABQ.FW.W.0027.170516T1800Z-170517T0200Z/ Northeast Plains-East Central Plains- 319 AM MDT Tue May 16 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING... * AREA AND TIMING...Northeast and East Central Plains from noon until 8 PM MDT today. * 20 FOOT WINDS...Southwest 25 to 30 mph with occasional gusts to 45 mph. * RELATIVE HUMIDITY...8 to 13 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$
480 WWUS85 KABQ 162030 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 230 PM MDT Tue May 16 2017 ...RED FLAG WARNING IN EFFECT FROM NOON UNTIL 8 PM MDT FOR THE NORTHEAST AND EAST CENTRAL PLAINS DUE TO VERY DRY...WINDY AND UNSTABLE CONDITIONS... .A potent upper level low pressure system, currently moving east over Arizona, will race toward New Mexico and move over the state late today bringing strong winds and very dry air both ahead of and behind a Pacific cold front. The focus for critical fire weather conditions will shift further east today to include the Eastern Plains of New Mexico. NMZ104-108-170200- /O.CON.KABQ.FW.W.0027.000000T0000Z-170517T0200Z/ Northeast Plains-East Central Plains- 230 PM MDT Tue May 16 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * AREA AND TIMING...Northeast and East Central Plains from noon until 8 PM MDT today. * 20 FOOT WINDS...Southwest 25 to 30 mph with occasional gusts to 45 mph. * RELATIVE HUMIDITY...8 to 13 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$
783 WWUS85 KABQ 170217 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 817 PM MDT Tue May 16 2017 NMZ104-108-170330- /O.EXP.KABQ.FW.W.0027.000000T0000Z-170517T0200Z/ Northeast Plains-East Central Plains- 817 PM MDT Tue May 16 2017 ...RED FLAG WARNING HAS EXPIRED... Cooler temperatures and increased moisture have brought an end to the critical fire weather conditions experienced earlier in the day. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at May 15, 11:45 AM MDT, 2 hours 47 minutes earlier.
Area forecast discussion, May 15, 11:45 AM MDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 1145 AM MDT Mon May 15 2017 .AVIATION... 18Z TAF CYCLE VFR conditions are the rule today with less cirrus cloud coverage then yesterday. Strong SW winds pick up across the forecast area, with Aviation Weather Warning possible for KABQ later this afternoon as gusts greater than 35 kts are possible. Winds are expected to diminish after sunset tonight. 24 && .PREV DISCUSSION...253 AM MDT Mon May 15 2017... .SYNOPSIS... Springtime winds will increase during the next couple of days as a deep Pacific low impacts the area. Initial precipitation will be the lighter variety with gusty outflow winds favoring Tuesday into Tuesday night. A secondary piece of Pacific energy will move over the Great Basin and central Rockies and dip far enough south to impact northern and central New Mexico Wednesday through Friday. Precipitation will initially favor western areas but eventually transition to eastern areas on Friday. Snow would be found across the highest terrain favoring the northern mountains. Temperatures will cool from west to east during the week with below normal high temperatures expected across much of the area Wednesday through Friday. Warmer temperatures expected during the weekend. && .DISCUSSION... A typical springtime weather pattern is shaping up for the week. Two pieces of Pacific energy or troughs will be the main weather drivers. Temperatures will gradually cool and correspond to periods of precipitation chances and increased wind. Main weather threats during today will be a combination of wind/fire weather and perhaps even a few storms along the TX border. Convection was sparse but strong enough storms across west TX pushed outflow boundaries and higher dewpoints back into NM overnight. Daytime atmospheric mixing should doom most of the thunderstorm chances across the area although kept a slight chance across eastern portions of most of the border counties. Much of the area should be sunnier compared to yesterday so went a little bit above model temperature guidance, especially central and eastern areas. Model guidance is close enough to push out a wind advisory for the I25 corridor between Las Vegas to Raton Pass. Fire weather concerns will also be found across the southern tier of the area where there will be the combination of drier fuels...gusty wind...low humidity and an unstable atmosphere. The Pacific trough, currently found over California, will make its sweep over the central and southern Rockies Tuesday into Tuesday night. Precipitation potential looks to be paltry so decided to make most of the thunderstorm possibilities drier in nature. Gusty wind will certainly be an impact with the any storms that develop. Synoptic scale wind will also be an impact and another wind advisory statement will be very possible across central and eastern portions of the area. Temps will cool some from west to east and shift the main fire weather concerns eastward. A secondary piece of Pacific energy will push into the Great Basin and central Rockies during the Wednesday/Thursday period and slowly eject to the east on Friday. Temperatures will continue to cool and expect below normal readings most areas during this period. Precipitation chances look to be somewhat variable with some model differences...especially between the GFS and ECMWF. They both agree with developing a nice baroclinic precipitation band over the NW quarter during the day on Wednesday and progressing the band further south and east Wed night into Thursday before dissipating. The main differences in the modeling appear to be related to the ejection speed of the upper low on Friday. The GFS is more progressive than the ECMWF. The operational Canadian run seems to favor the GFS. Friday looks to be the coolest day of the week. Next week looks to be drier overall but based on some mid level moisture and instability levels...suspect some drier storms will be possible. Temperatures would warm accordingly. 50 && .FIRE WEATHER... Increasing southwest flow ahead of an approaching upper level trough/low, currently moving southeast into Southern California, will bring stronger winds today with impressive mixing heights and clouds eroding from the west as a dry slot pushes in. All of the ingredients for critical fire weather conditions are in place, with the only limiter being a mixed green-up fuel state. However, NASA SPoRT LIS 0-10cm relative soil moisture imagery shows 25% or less across portions of fire weather zones 106, 107 and 109 where several hours of winds and humidity exceeding critical thresholds are forecast today. In addition to several preceding days of drying, humidity recovery across these zones this morning is mostly poor. Will go ahead a pull the trigger on a warning for those zones today, with special emphasis on the southern half of those zones. The upper level trough/low is forecast to race east across the state late Tuesday, pushing a Pacific cold front through. This will begin a cooling trend that will send much of central and western New Mexico below normal. However, areas closer to the Texas border will remain near/above normal Tuesday and with stronger winds and an even drier airmass. The Northeast and East Central Plains will hit critical wind/humidity thresholds Tuesday for many hours in addition to Haines 5 and above normal mixing heights. The only limiter will once again be a mixed green-up fuel state. Will go for a watch for zones 104 and 108 for now, especially given more drying today with warm/dry/windy conditions. Some dry lightning is possible Tuesday afternoon across the NW and WC Mountains as the upper level trough pushes overhead, but am not expecting a significant amount. Strong westerly winds will continue Tuesday night behind the departing wave, favoring the peaks and east slopes of the Central Mountain Chain. A new lee side trough will deepen late Wednesday in advance of the next trough, a cold upper level low moving southeast from the upper Great Basin. Winds/humidity will exceed critical thresholds for several hours Wednesday afternoon across much of the plains, but is looking less extreme overall with Haines down to 3-4. The upper level low will slow-up and turn east over Colorado Wednesday night, pushing a stronger Pacific cold front into our area. A frontal band of precipitation will likely shift into NW New Mexico Wednesday night and continue southeast across our area into Thursday, but wetting precipitation, if any, will likely be confined to the higher terrain. Daytime temperatures will be below normal areawide Thursday behind the front, up to 20 degrees below normal across NW New Mexico. A backdoor front will invade the Eastern Plains Friday and provide low level moisture/upslope for a round of showers and storms that will favor the eastern half. Below normal temperatures will then persist through the weekend with the upper low taking its time pulling northeast away from the region. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Tuesday morning through Tuesday evening for the following zones... NMZ104-108. Red Flag Warning until 9 PM MDT this evening for the following zones... NMZ106-107-109. Wind Advisory until 9 PM MDT this evening for the following zones... NMZ527>529. &&
Hazardous weather outlook, May 15, 4:40 AM MDT, 9 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 440 AM MDT Mon May 15 2017 NMZ501>540-161100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 440 AM MDT Mon May 15 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Winds will increase today. Strongest winds will be felt across the northeast third...particularly along Interstate 25 between Las Vegas to the Raton Port of Entry. A few storms may pop up near the Texas state line but the severe weather should stay east of the state. A Red Flag Warning is in effect between noon to 9 pm MDT across the southern tier of the forecast area favoring the San Augustin Plain...lower Rio Grande Valley and portions of the Estancia basin due to drier fuels...low humidity...strong wind and an unstable airmass. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Winds will intensify on Tuesday favoring the east. Drier storms will create some drier microburst situations across the west. A Fire Weather Watch has been posted for the eastern plains on Tuesday due to strong wind...low humidity and an unstable airmass. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 50
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 3:00 AM MDT | Wind Advisory | ABQ | 18 hr | |
| May 15, 3:07 AM MDT | Fire Weather Watch | ABQ | Harding, San Miguel, Union | 11 hr |
| May 15, 3:07 AM MDT | Red Flag Warning | ABQ | Bernalillo, Catron, Sandoval, Socorro, Valencia | 18 hr |
Nearby
Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.